Letter 14: From Lauren
Your story is devastating. Reading these letters leaves me with feelings of
sadness, frustration, and grief. My heart goes out to your family who is mourning
your sudden loss and trying to warn others of the harmful effects of Yaz, Yasmin,
and other drospirenone-containing pills.
I was prescribed birth control after high school for medical reasons. I was lucky
to have a doctor that warned me of the side effects and didn’t prescribe me drospirenone-containing medication. I only wish you could say the same.
Although I knew of the potential side effects of birth control, the thought of a deadly blood clot or other severe symptoms never crossed my mind. I was under the impression side effects were rare since the majority of the women I knew were taking the pill. I had no idea some pills carried more risks.
This all changed last year when my cousin was taken to the hospital because of a severe headache. She was told she has pseudotumor cerebri which is a build up of spinal fluid causing pressure inside the skull. As a young adult, it seems unusual for her to be suffering from this condition, but she was told it could be the birth control she is taking. It is still unclear what is causing these headaches, but the possibility it could be her birth control is frightening.
Reading your letters and hearing about my cousin’s experience has opened my eyes to the negative side effects of drospirenone-containing birth control pills. I hope I can inform my friends and family about the harms of Yaz, Yasmin, and similar medication. It is unbelievable that these pills are still being prescribed to young women! Your story is so important going forward. I hope it will continue to be shared to help women who may not know the risks of Yaz and Yasmin.
University of Wisconsin - Madison, Class of 2018